Lightning, Mercer
- When
- September 4, 4:30 PM EST
- Where
- Mercer County, Princeton
- Reported by
- NEWSPAPER
- Coordinates
- 40.283, -74.702 (the zone’s center; the record gives no point)
A lightning strike and ensuing smoke forced the evacuation of a supermarket at the Princeton Shopping Center. No serious injuries were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A lightning strike and ensuing smoke forced the evacuation of a supermarket at the Princeton Shopping Center. No serious injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 4, 12:45 PM EST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 145 PM EDT TUE SEP 4 2001 COLD FRONT IN CENTRAL PA CONTINUES TO MOVE E. MODELS DIFFER ON THE EVOLUTION OF THE PCPN ASSOCIATED WITH THE FRONT. CURRENTLY RADAR SHOWS TSTMS FILLING IN ALONG THE FRONT FROM CENTRAL PA SWWARD. THE AVN/NGM ARE DRY AND BRING THE DIGGING SHORT WAVE ACROSS THE NRN ZONES WITH THE SRNS ZONES STAYING DRY. THE ETA...DIGS THE SHRT WAVE MORE WITH ITS TRACK NEAR PHL, THEREBY CREATING STRONG VVS AND HEAVY PCPN FARTHER S. THE AVN ALSO SHOWS DRY AIR IN PLACE WHERE ITS CURRENTLY TSTMING. THEREFORE, I WILL TEND TWRD THE ETA SOLUTION WITH A NORTHWARD BIAS DUE TO THE OTHER 2 MODEL SOLUTIONS AND THE FACT THE LATEST RUC ALSO IMPLIES A MORE NORTHWARD TRACK. CONSIDERING THE ABOVE...I WILL GO 30 PCT POP S AND LIKELY NORTH. ANY AREAS THAT GET TSTMS COULD SEE HVY RAIN, HAIL, LTG, ETC. DRY COOLER AIR MOVES IN BEHIND THE FRONT LATER TNGT AND REMAINS IN PLACE THROUGH THU. LONG RANGE AVN MOVES THE HIGH E FRI WITH WARM AIR RETURNING...BUT SLOWLY. ALTHOUGH SOME MOISTURE TRIES TO MOVE E FOR THE WKND MAINLY NORTH...IT IS NOT ORGANIZED...THEREFORE THE ONLY CHC OF SHWRS WILL BE THE NORTH. MPO 55 70 48 72 / 60 0 0 0 ABE 59 75 50 75 / 60 0 0 0 RDG 59 75 50 75 / 60 0 0 0 PHL 65 80 56 78 / 40 0 0 0 12N 55 70 48 72 / 60 0 0 0 SMQ 63 79 53 78 / 50 0 0 0 TTN 63 79 53 78 / 50 0 0 0 MIV 65 80 52 78 / 30 0 0 0 ACY 68 80 60 77 / 30 0 0 10 ILG 65 80 54 78 / 40 0 0 0 DOV 65 80 56 78 / 30 0 0 0 GED 68 80 58 77 / 30 0 0 0 ESN 65 80 56 78 / 30 0 0 0 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...NONE. RNS
DEZ001-MDZ008-NJZ007>010-012>022-025-026-PAZ060>062-067>071-050100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 300 PM EDT TUE SEP 4 2001 ...SEVERE THUNDERSTORM WATCH 708 IN EFFECT UNTIL 900 PM EDT... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA...BERKS...LEHIGH...NORTHAMPTON...CHESTER... MONTGOMERY...BUCKS...DELAWARE...AND PHILADELPHIA. IN NEW JERSEY...WARREN...MORRIS...HUNTERDON...SOMERSET...MIDDLESEX... MERCER...MONMOUTH...OCEAN...BURLINGTON...CAMDEN...GLOUCESTER... SALEM...ATLANTIC...CUMBERLAND...AND THE ADJACENT COASTAL WATERS. IN DELAWARE...NEW CASTLE. IN MARYLAND...CECIL. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT THIS AFTERNOON...AND MOVE SOUTHEAST ACROSS THE AREA THROUGH THE EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH HAIL 3/4 INCH OR GREATER...AND WIND GUSTS IN EXCESS OF 58 MPH. THESE THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAINFALL...AND DANGEROUS LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. TUNE TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS. SKYWARN ACTIVATION IS REQUESTED. JAQ
NJZ001-007-PAZ055-062-042115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 315 PM EDT TUE SEP 4 2001 ...HEAVY RAIN IN NORTHEAST PENNSYLVANIA... THUNDERSTORMS WERE MOVING ACROSS MONROE COUNTY IN NORTHEAST PENNSYLVANIA AND PRODUCING HEAVY RAIN. SOME FLOODING WAS REPORTED NEAR HIGHWAYS 80 AND 380 NEAR POCONO PINES. THE STORMS PRODUCING THE RAIN WILL MOVE OUT OF THE AREA WITHIN THE NEXT 30 MINUTES. THE STORMS WILL THEN MOVE INTO NORTHAMPTON AND WARREN COUNTIES BEFORE 330 PM. MOTORISTS ARE ADVISED NOT TO DRIVE ACROSS FLOODED HIGHWAYS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM EDT. EBERWINE
NJZ007>009-PAZ062-042200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 415 PM EDT TUE SEP 4 2001 ...HEAVY RAINFALL OVER PARTS OF EAST CENTRAL PENNSYLVANIA AND NORTHWEST NEW JERSEY... AT 410 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM WITH VERY HEAVY RAINFALL OVER EASTERN NORTHAMPTON COUNTY. IN PARTICULAR...RADAR IS SHOWING RAINFALL RATES OF UP TO 2 INCHES PER HOUR JUST SOUTHEAST OF BANGOR. AS THIS THUNDERSTORM MOVES EAST DURING THE NEXT HOUR OR SO...HEAVY RAINFALL IS EXPECTED TO SPREAD INTO PARTS OF WARREN...HUNTERDON AND MORRIS COUNTIES. WITH THIS MUCH RAIN...LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE. IN ADDITION...PONDING OF WATER ON ROADWAYS MAY MAKE DRIVING HAZARDOUS. DO NOT ATTEMPT TO CROSS WATER COVERED ROADWAYS...THE WATER MAY BE DEEPER THAN YOU THINK. JAQ
The Philadelphia radar (KDIX), 45 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268861.